Wyoming, 2021

Hail in Wyoming, July 9, 2021

July 9, 2021 · NWS RIW · 1 event in 1 county or zone

A thunderstorm moved off of the Bighorn Mountains and became severe as it tracked southeast. Trained spotters reported quarter-sized hail east of Buffalo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm moved off of the Bighorn Mountains and became severe as it tracked southeast. Trained spotters reported quarter-sized hail east of Buffalo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 9, 4:19 PM MST, 17 minutes earlier.

Area forecast discussion, Jul 9, 4:19 PM MST, 17 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
519 PM MDT Fri Jul 9 2021

.SHORT TERM...(This afternoon through Saturday night)
Issued at 100 PM MDT Fri Jul 9 2021

Water vapor imagery early this afternoon shows an upper low over
northwest Montana, and an upper ridge across the southern Rockies
centered near the Four Corners area. A weak wave on the northern
periphery of the upper ridge is allowing some weak convection
across Sweetwater east northeast into extreme southeast Natrona
County. This activity is expected to pull east of the area between
4 and 6 PM. The main hazard from this activity will be dry
microbursts due to large dew point depressions.

The main concern will be the aforementioned upper low/shortwave
trough pulling east southeast this afternoon into tonight. By 12Z
Saturday this system is progged to be in the High Plains of South
Dakota and Nebraska. High resolution models show the potential
for convection late this afternoon into the evening over the far
north and northeast. Some guidance shows most if not all of the
convection will grazing the forecast area. The best chance of
strong to possibly severe convection will be across northern
Johnson County between 5 PM and 9 PM. All of the convection should
push east of the area by around midnight.

The associated cold front with the northern system will sweep
southward across the area tonight. The combination of decent
pressure rises in wake of the cold front and thunderstorm outflow
winds will result in strong northerly wind at least across the
Bighorn Basin and Johnson County. These strong winds could also
impact central areas.

Ahead of this cold front today, critical fire weather conditions
will be occurring this afternoon and early evening with low
humidity and gusty westerly winds.

Upper level ridging builds into the area Saturday which will
result in dry conditions with cooler temperatures and much
lighter winds.

.LONG TERM...(Sunday through Friday)
Issued at 100 PM MDT Fri Jul 9 2021

Critical fire weather conditions are expected today across much of
the region. A strong, mostly dry cold front will move across the
region from west to east between Noon and 1800 this afternoon. With
the cold front, very gusty winds will occur. Winds 30 to 40 mph with
gusts 55 to 60 mph are expected with gusts up 70 mph possible. Winds
will shift from southwest to westerly with the frontal passage.
Scattered showers and isolated thunderstorms are possible across the
far west and northern areas during the late afternoon. Gusty and
erratic winds will likely occur with these showers and
thunderstorms. Winds, and any shower and thunderstorm activity, will
diminish around midnight. RH recoveries will be good to excellent
overnight with temperatures decreasing and RHs increasing behind the
front. Friday will be cooler and dry. The heat returns for the
weekend and record heat is expected by Monday and continuing through
midweek with no chances of wetting rain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 517 PM MDT Fri Jul 9 2021

VFR conditions and mostly clear skies are expected over the next 24
hours. Some patchy smoke is occurring across the area, which could
briefly reduce visibility at times through the period. Wind gusts of
35 to 40 kts will continue for much of this evening. KCOD, KWRL, and
KCPR terminals will have the additional concern of an abrupt wind
shift this evening once a cold front blasts in from the north. The
wind shift will occur right around 00Z. There also is a chance of
isolated thunderstorms across the north this afternoon and evening
with the cold frontal passage, but not expecting any terminal
impacts at this time. Winds remain breezy during the early
overnight, before finally decreasing during the early morning hours
Saturday. Winds will remain mostly light through the day tomorrow
with clear skies.

&&

.FIRE WEATHER...
Issued AT 100 PM MDT Fri Jul 9 2021

...Multiple Red Flag Warnings through the Evening...

Red flag conditions will occur through early evening mainly across
central, western, and southern fire zones. A cold front will
quickly sweep across the area tonight. There is the potential for
isolated thunderstorms over the far north and northeast later this
afternoon into the evening. All of the showers and thunderstorms
will push away from the area by midnight. In wake of the cold
front, strong northerly winds are expected along and east of the
Divide. On Saturday, dry conditions will occur with cooler
temperatures, and much lighter winds. Critical fire weather
conditions could return to portions of the area by early to
middle of next week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for WYZ277>280-283-
285>288-300-414>416.

&&

SHORT TERM...Murrell
LONG TERM...Fisher
AVIATION...Fisher
FIRE WEATHER...Murrell
Hazardous weather outlook, Jul 9, 1:05 AM MST, 15 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
205 AM MDT Fri Jul 9 2021

WYZ001>020-022>030-101000-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
205 AM MDT Fri Jul 9 2021

...Multiple Red Flag Warnings thru this evening mainly across
central and southern areas...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Critical fire weather conditions over central, south and
western areas during the afternoon and evening. Additionally,
gusty west and northwest winds are expected during the afternoon
and evening with gusts 40 to 50 mph. Winds and fire danger
decreases after sunset.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Tuesday and Wednesday...Isolated to widely scattered afternoon and
evening thunderstorms possible across much area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The Riverton/Lander radar (KRIW), 219 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
July 9, 4:36 PM MST to 4:41 PM MST
Where
Johnson County, 14 mi E of Buffalo to 17 mi E of Buffalo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.350, -106.417

Trained spotters reported quarter-sized hail across portions of northern Johnson County to the east of Buffalo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971099.